Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 42, NWS Springfield, MO

June 20, 1998Camden County, Miller County, Missouri

NWS Springfield, MO issued this tornado warning at Jun 20, 1998, 12:13 AM CDT for Camden County, Miller County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 12:13 AM CDT (05:13 UTC)
Expired
Jun 20, 1998, 12:45 AM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Miller County, MO

The radar

The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:45 PM CDTTornado WatchSPC6 hr
Jun 19, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2710 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WFUS1 KSGF 200514 RRA
TORSGF
MOC029-131-200545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI
  WESTERN MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 1245 AM CDT

* AT 1210 AM DOPPLER RADAR INDICATED A TORNADO 20 MILES NORTHWEST
  OF OSAGE BEACH OR 30 MILES WEST OF TUSCUMBIA.  THIS STORM WAS
  MOVING EAST-SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUNRISE BEACH BY 1215 AM
  OSAGE BEACH BY 1230 AM
  LAKE OF THE OZARKS STATE PARK BY 1230 AM

  A TORNADO WAS SPOTTED ON THE GROUND IN LAURIE AT 1205 AM BY
  MORGAN COUNTY SPOTTERS

A TORNADO HAS BEEN SPOTTED BY A WEATHER SPOTTER OR HAS BEEN IDENTIFIED
BY RADAR.  FOR YOUR OWN SAFETY...MOVE TO A DESIGNATED SHELTER OR INTO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING.

DS/JDG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:39 PM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 19, 2:39 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI JUN 19 1998

SCATTERED CU MAKING A RETURN TO CWA FROM THE SOUTHWEST. SOME VERTICAL
DEVELOPMENT BUT THE CAP IS STILL HOLDING FOR NOW. SATELLITE SHOWS
SEVERAL BOUNDARIES ON WHICH THE CU IS FORMING BUT MOISTURE IS LIMITED
TO THE 95H TO 85H LEVELS. SFC ANALYSIS HAS WARM FRONT SLOWLY DRIFTING
NORTH BUT THE BEST WINDS AT THE LOWER LEVELS APPEARS TO BE THRU
CENTRAL OKLAHOMA TO CENTRAL KANSAS.

NGM IS HAVING A REAL PROBLEM WITH THE MOISTURE FIELDS ON THIS RUN.
INSISTS THAT NOAH WILL HAVE TO BUILD AN ARK FOR SOUTHERN MO.  PREFER
THE ETA AND THE AVN IS EVEN BETTER. AVN ALSO PICKED UP ON THE
MOISTURE ALREADY IN SE KANSAS MOVING IT TO CENTRAL MO BY 12Z. THIS IN
LINE WITH THE SLOW PROGRESSION OF THE WARM FRONT OVER SOUTHWEST MO.
THE BEST LOW LEVEL JET SETS UP ACROSS WESTERN OK INTO CENTRAL KS
AHEAD OF THE DRY LINE. THIS JET DOES NOT TURN TO MO UNTIL 12Z SAT AT
WHICH TIME THE FRONT SHOULD PUSH THRU SW MO AND CENTRAL MO LATER IN
THE DAY.

LOOK FOR SCATTERED SHOWERS FOR MOST OF THE CWA STARTING LATE THIS
EVENING AND SPREADING NORTH AND EAST BY MORNING. WITH THE HIGH
DEWPOINTS AND THE INSTABILITY ALREADY PRESENT IT WILL NOT TAKE MUCH
TO BREAK THE CAP. ALL MODELS BRING IN PRECIP AND WILL NEED AT LEAST
CHANCE POPS THRU AT LEAST 3RD PERIOD. A 70H SHORT WAVE MOVES NE INTO
THE BUILDING RIDGE BUT THE GREATEST THREAT SHOULD BE ACROSS NORTHERN
MO.  STILL CANNOT DISCOUNT THE FACT THAT EVEN A SMALL FEATURE WILL
TRIGGER CONVECTIVE ACTIVITY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF/UNO...INCREASING CLOUDS WITH 30 PERCENT CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOW IN THE LOWER 70S. SOUTH WIND 5 TO 10
MPH.

AIZ/VIH...PARTLY CLOUDY AND MILD. LOWS IN THE UPPER 60S TO AROUND 70.
SOUTHWEST WIND AT 5 TO 10 MPH.

CCF

SGF EB 070/091 072/092 072 22343
JLN EB 072/093 072/095 073 22433

DUSTY

In the hours before

Special weather statement, Jun 19, 7:32 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 10:29 PM CDT, 1 hour 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH 622 WHICH IS IN EFFECT UNTIL 4 AM CDT...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
FORT LEONARD WOOD LAMAR             BOLIVAR           SALEM
MARSHFIELD        COLUMBUS

A WARM FRONT CONTINUED TO MOVE NORTH THROUGH SOUTHERN MISSOURI. VERY
MOIST AND UNSTABLE AIR IN COMBINTAION WITH THE FRONT HAS PROMPTED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHEAST KANSAS AND
CENTRAL AND SOUTHERN MISSOURI.

THE SEVERE THUNDERSTORM WATCH AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM NEOSHO THROUGH GALENA TO ALTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS IN AND
NEAR THE WATCH AREA.

SCHMIDT
Special weather statement, Jun 19, 10:29 PM CDT, 1 hour 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH 622 WHICH IS IN EFFECT UNTIL 4 AM CDT...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
FORT LEONARD WOOD LAMAR             BOLIVAR           SALEM
MARSHFIELD        COLUMBUS

A WARM FRONT CONTINUED TO MOVE NORTH THROUGH SOUTHERN MISSOURI. VERY
MOIST AND UNSTABLE AIR IN COMBINTAION WITH THE FRONT HAS PROMPTED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHEAST KANSAS AND
CENTRAL AND SOUTHERN MISSOURI.

THE SEVERE THUNDERSTORM WATCH AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM NEOSHO THROUGH GALENA TO ALTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS IN AND
NEAR THE WATCH AREA.

SCHMIDT
Special weather statement, Jun 19, 10:53 PM CDT, 1 hour 20 minutes before
MOZ055>058-069>071-081>083-092-098-201145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT FRI JUN 19 1998

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MISSOURI THROUGH THE REST OF TONIGHT...

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         FORT LEONARD
WOOD
SALEM             WARSAW            VERSAILLES

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI.  THE STORMS HAVE ALREADY HAD A HISTORY OF
TORRENTIAL DOWNPOURS.  THESE STORMS ARE SLOW MOVING AND NEW STORMS
WILL LIKELY DEVLOP OVER THE SAME AREA. THIS WILL PRODUCE THE
POTENTIAL FOR LOCAL FLASH FLOODING IN THE MENTIONED AREA.

PEOPLE IN THE WATCH AREA THAT LIVE NEAR FLOOD PRONE AREAS SHOULD BE
ALERT AND STAY TUNED FOR POSSIBLE WARNINGS. TAKE QUICK ACTION IF
FLOODING IS OBSERVED. IF YOU ENCOUNTER A FLOODED ROADWAY...TURN
AROUND AND SEEK A SAFER ROUTE.

PEOPLE SHOULD AVOID LOW WATER CROSSINGS AT ALL COST SINCE MOST
FLOODING DEATHS OCCUR IN THESE AREAS. NEVER ATTEMPT TO CROSS FLOODED
ROADWAYS.   PEOPLE CAMPING ALONG FLOOD PRONE RIVERS OR CREEKS SHOULD
BE ESPECIALLY AWARE OF RISING WDATER AND SEEK HIGHER GROUND IF
NECESSARY.

SCHMIDT
Special weather statement, Jun 19, 10:53 PM CDT, 1 hour 20 minutes before
MOZ055>058-069>071-081>083-092-098-201145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT FRI JUN 19 1998

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MISSOURI THROUGH THE REST OF TONIGHT...

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         FORT LEONARD
WOOD
SALEM             WARSAW            VERSAILLES

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI.  THE STORMS HAVE ALREADY HAD A HISTORY OF
TORRENTIAL DOWNPOURS.  THESE STORMS ARE SLOW MOVING AND NEW STORMS
WILL LIKELY DEVLOP OVER THE SAME AREA. THIS WILL PRODUCE THE
POTENTIAL FOR LOCAL FLASH FLOODING IN THE MENTIONED AREA.

PEOPLE IN THE WATCH AREA THAT LIVE NEAR FLOOD PRONE AREAS SHOULD BE
ALERT AND STAY TUNED FOR POSSIBLE WARNINGS. TAKE QUICK ACTION IF
FLOODING IS OBSERVED. IF YOU ENCOUNTER A FLOODED ROADWAY...TURN
AROUND AND SEEK A SAFER ROUTE.

PEOPLE SHOULD AVOID LOW WATER CROSSINGS AT ALL COST SINCE MOST
FLOODING DEATHS OCCUR IN THESE AREAS. NEVER ATTEMPT TO CROSS FLOODED
ROADWAYS.   PEOPLE CAMPING ALONG FLOOD PRONE RIVERS OR CREEKS SHOULD
BE ESPECIALLY AWARE OF RISING WDATER AND SEEK HIGHER GROUND IF
NECESSARY.

SCHMIDT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTTornado WarningSGFDallas, Greene, Polk48 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningSGFCedar, Polk65 min
Jun 19, 7:45 PM CDTTornado WarningSGFLaclede, Webster50 min
Jun 19, 8:00 PM CDTSevere Thunderstorm WarningSGFDallas, Polk50 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede62 min
Jun 19, 9:08 PM CDTFlash Flood WarningSGFLaclede, Wright3 hr
Jun 19, 9:27 PM CDTSevere Thunderstorm WarningSGFTexas63 min
Jun 19, 9:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon66 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede62 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps50 min
Jun 19, 10:07 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan63 min
Jun 19, 10:10 PM CDTFlash Flood WarningSGFDent, Shannon, Texas3 hr
Jun 19, 10:42 PM CDTSevere Thunderstorm WarningSGFShannon63 min
Jun 19, 11:06 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan64 min
Jun 19, 11:18 PM CDTFlash Flood WarningSGFBenton, Morgan3 hr
Jun 19, 11:28 PM CDTTornado WarningSGFMorgan32 min
Jun 19, 11:42 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon48 min
Jun 19, 11:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon41 min
Jun 19, 11:59 PM CDTTornado WarningSGFMorgan46 min
Jun 20, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory68 min
Jun 20, 1:30 AM CDTSevere Thunderstorm WarningSGFHickory, Polk50 min
Jun 20, 2:32 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 20, 3:06 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede49 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningSGFBenton64 min
Jun 20, 4:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede47 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningSGFDent, Phelps56 min
Jun 20, 4:38 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFLaclede, Pulaski4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFPhelps4 hr
Jun 20, 5:37 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 6:42 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 7:32 AM CDTSevere Thunderstorm WarningSGFDent, Shannon63 min
Jun 20, 8:20 AM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas5 hr
Jun 20, 8:20 AM CDTFlash Flood WarningSGFCamden5 hr
Jun 20, 8:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas48 min
Jun 20, 11:15 AM CDTSevere Thunderstorm WarningSGFMorgan50 min
Jun 20, 12:58 PM CDTFlash Flood WarningSGFMiller3 hr
Jun 20, 1:04 PM CDTSevere Thunderstorm WarningSGFMiller51 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.